The Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: Brain Fog due to anesthesia?
|veravicious - Sun Mar 20, 2005 8:12 pm|
I recently had a hysterectomy 5 months ago. (Just my uterus was removed, I still have my ovaries) And came out with flying colors. I was back to work in a little over 2 weeks, and am doing fine.
But, I was under the anesthesia for over 4 hours, as the surgeon called me "a bleeder" so the surgery went a little longer than expected. When they were wheeling me into the operation room, the anestheologist asked me if I would like the "amnesia" drug so I wouldn't be so nervous. I( I had never been to a hospital in my LIFE!) and I said OK.
It's been about 5 1/2 months now, and I have noticed that my memory is very very bad. I can't seem to find words. In mid-sentence, I go blank on the name of something simple. I have blocks of time where I can't remember. The other day my husband came home from work to find the stove on for over 8 hours! I don't remember why I turned it on!
There are other symptoms such as a sharp Headache on my right temporal lobe, that just won't go away, my sleep is off (I can try to go to sellp by midnight, but I am up at 3:00 am). Things like that. The list is long, and I won't bore you with it as I am sure you have heard it before.
The thing is, I have two important jobs. One, I own an engraving company where I create awards and gifts for government and high corporate clients all over the world. When I am speaking to them, I lose track on simple orders, while still on the phone. I have become so scared to talk to anyone, I have gone straight email with FAQ etc on my orders. My other job, I own a security company where I bounce a club with 14 men, which can become quite dangerous. My job is to check ID, and decide who can come in, or not. If I am wrong, it can be quite dangerous. With 600 patrons, being wrong could mean someones demise.
I have done a bit of research and have come to the conclusion I might have a condition called "Brain Fog". When speaking to my surgeon, she said it usually takes a year to "get back". I don't have a year.
Is there any advice you can share to assist me getting my brain back to normal? I have read excercise can assist. Sleep is also important and have started a regime of ibuprophen for pain and an anithistemine at night to get some sleep. I sleep like a dead man, but only for a short period of time. I have boosted my vitamins to balance out anything my body might be missing as I was slightly enemic when leaving the hospital. Though the weight loss is kinda nice!
Where can I find legitimate information to learn more about this condition, and what can I do to get my brain back? I am rather mystified.
My husband says I am alot better than when I came home 5 months ago. Maybe I am getting better if I now am just realizing how bad it is. But the fear of making a mistake is terrible. I am not one to make mistakes. The notes I carry weigh more than I do! IF I remember to take them! ha ha
But on a serious note, I am scared. my short term memory is shot.
|Dr. Pradeep Bhandari - Sat Sep 30, 2006 1:04 pm|
‘Brain Fog’ is jsut a general term for cloudiness of perception and cognition due to any cause and not quite related to anesthesia as such.
This is a grey area and we do not yet clearly know clearly if most of the after-surgery effects are due to anesthesia or the surgery itself. There may be a huge psychological consequence of any major surgery that affects one’s life in many different ways. Some cognitive dysfunction has been found to occur even after regional anesthesia, in which the patient was only sedated but not made fully unconscious, which shows that the symptoms post-surgery are probably due to the stress of surgery as well as psychological. People also vary widely in their response to general anesthesia drugs and some may take several months to fully get mentally and physically normal. Most anesthetics now-a-days are short-acting, hence should not be causing long-term complications.
Having said this, anesthesia has been found to cause side effects such as temporary short-term memory loss, confusion, Nausea, muscle aches and Headache. Some people may have longer-lasting problems with memory, and like I said before, psychological stress adds on to it. The best thing to do is to engage into physical activities and try training your memory gradually at the same time. The problem will not last forever anyway.
Hope this is helpful.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.